Format

Send to

Choose Destination
See comment in PubMed Commons below
Curr Eye Res. 2007 Apr;32(4):345-52.

Multifocal electroretinography, color discrimination and ocular toxicity in tamoxifen use.

Author information

1
Clinical Electrophysiology of Vision Laboratory, Department of Ophthalmology, Federal University of São Paulo, São Paulo, SP, Brazil. ssalomao@oftalmo.epm.br

Abstract

PURPOSE:

To study prospectively retinal function, color discrimination, and ocular toxicity in women treated with standard-dosage tamoxifen for breast cancer.

METHODS:

Thirty visually asymptomatic patients with at least 2 years of continuous tamoxifen therapy underwent multifocal electroretinography (ERG), color discrimination testing, and ophthalmic examination. The results were compared with 17 patients who were not taking tamoxifen after breast cancer surgery and to an additional age-matched group of 21 healthy women.

RESULTS:

Multifocal electroretinogram amplitudes and latencies were comparable among the three studied groups, and individual recordings were within age norms from our own lab. In the treated group, mild diffuse color vision loss was found in two patients with normal fundi. Three other patients had ocular toxic effects, with two cases of refractile retinal crystals and one case of keratopathy.

CONCLUSIONS:

The aspects of central retinal function that are assessed by multifocal ERG were not affected even after at least 2 years of tamoxifen use, suggesting that the multifocal ERG is not sufficiently sensitive to detect tamoxifen-associated change that might occur. Some degree of color vision loss and ocular toxic effects were found in a few cases of this cohort suggesting that women using tamoxifen should receive an eye exam at least as often as recommended for middle-aged people.

PMID:
17453956
DOI:
10.1080/02713680701229638
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Taylor & Francis
    Loading ...
    Support Center